Continuing Education Activity
Steroids are one of the most commonly prescribed drugs, used mainly in the treatment of various autoimmune and inflammatory conditions. Although they do have numerous benefits, steroid usage can cause many adverse effects as well. Some of these effects are on the eye, the most important being steroid-induced glaucoma and cataracts. This activity describes steroid-induced glaucoma, its pathophysiology, and highlights the role of the interprofessional team in its prevention and treatment.
- Describe the epidemiology of steroid-induced glaucoma.
- Review the presentation of a patient with steroid-induced glaucoma.
- Summarize the treatment options for steroid-induced glaucoma.
- Outline the importance of improving care coordination among interprofessional team members to improve outcomes for patients affected by steroid-induced glaucoma.
Steroids are one of the most commonly prescribed drugs used mainly in the treatment of various autoimmune and inflammatory conditions. Although it has numerous benefits, steroid usage can cause many adverse effects on the eye, the most important being steroid-induced glaucoma and cataract. Steroid-induced iatrogenic glaucoma was described for the first time in the 1950s with the observation of glaucoma following the use of systemic adrenocorticotropic hormones and topical or systemic steroids.
Steroid-induced glaucoma or ocular hypertension can occur after steroid use in susceptible individuals. They are seen most commonly after topical, periocular or intraocular administration. However, they can also occur after intranasal, inhalational, systemic use, and dermatological applications.
Intraocular pressure (IOP) rise usually occurs 3 to 6 weeks following topical steroid use, however, may occur earlier. Corticosteroid injections may cause a rise in IOP after several months.
Individuals who develop an increase in IOP following steroid use are referred to as "steroid responders". Studies have shown that there are a number of risk factors for the development of high responsiveness such as history or family history of primary open-angle glaucoma, diabetes mellitus, high myopia, and connective tissue disorders such as rheumatoid arthritis. The elderly population is more susceptible as are children less than 6 years of age.
Based on the IOP response to topical administration of betamethasone and dexamethasone, Armaly and Becker suggested three categories:
- High responders (4 to 6% of the population) – developed an IOP greater than 31 mm Hg or a rise of more than 15 mm Hg from baseline.
- Moderate responders (about 1/3 of the population)- developed an IOP between 25-31 mm Hg orba rise of 6-15 mm Hg from baseline.
- Non-responders (about 2/3 of the population) – found to have an IOP less than 20 mm Hg or a rise of less than 6 mm Hg from baseline.
Steroid-induced glaucoma is considered to be a type of secondary open-angle glaucoma, caused by increased resistance to the outflow of aqueous at the level of the trabecular meshwork. In this condition, there is increased production and decreased destruction of the extracellular matrix of the trabecular meshwork. There is increased deposition of glycosaminoglycans, fibronectin, elastin, and Type IV collagen and reduced activity of matrix metalloproteinases. Trabecular meshwork cells have glucocorticoid receptors, and steroids may act on them to alter cell migration and phagocytosis. This reaction causes decreased cellularity of the trabecular meshwork and increased extracellular matrix deposition, thus increasing aqueous outflow resistance and a rise in IOP. Glaucoma may develop if the IOP elevation is of sufficient magnitude and duration, thus leading to progressive damage to the optic nerve and visual field.
History and Physical
Any form of steroid administration can cause glaucoma. It may occur after administration of topical steroids for a relatively trivial condition, after postoperative administration of steroids for refractive surgeries, or after prolonged systemic corticosteroid treatment for inflammatory conditions. Steroid-induced glaucoma is often asymptomatic and detected incidentally by an ophthalmologist. In severe cases, patients may complain of blurred vision or notice a visual field defect. Blurred vision may be due to corneal edema or steroid-induced posterior subcapsular cataract. An acute rise in IOP may sometimes cause a brow or eye ache.
On examination, the eye is usually unremarkable. The IOP becomes elevated beyond the normal range of 10 mm Hg to 22 mm Hg, and upon soliciting a history of steroid use, the patient is said to be having steroid-induced hypertension. Prolonged IOP rise may cause progression to steroid-induced glaucoma, with signs of glaucomatous optic neuropathy and the characteristic glaucomatous visual field defects.
However, the clinical picture of steroid-induced glaucoma may be influenced by the age of the patient. Children may present with enlarged corneal diameters and buphthalmos similar to congenital glaucoma. Elderly patients who have received steroid treatment and subsequently discontinued it may present as normal-tension glaucoma. It is critical to ask about a history of steroid use when presented with a patient with elevated IOP.
The history of the patient may give a clue to the underlying etiology of this condition. Patients with vernal conjunctivitis or another allergic conjunctivitis may be using steroid eye drops for a long time. Patients may be on topical steroid treatment for postsurgical conditions like PRK or may have implanted depot steroid. Renal transplant patients are another group of likely candidates to develop this condition.
The evaluation includes recording visual acuity, thorough anterior and posterior segment examination, measurement of IOP (tonometry), visual field testing, ocular coherence tomography (OCT) testing, and gonioscopy.
Treatment / Management
The first step in the management of steroid-induced glaucoma is the discontinuation of steroids. Removal of repository steroids is also indicated, if possible. If it is difficult to discontinue steroids totally, the dose should be reduced, or a weaker steroid should be substituted for it. Antiglaucoma medications can be added to control the IOP.
The three modalities of management of steroid-induced glaucoma are:
- Medical management- medical management of this condition is similar to that of primary open-angle glaucoma. The agents which may be used include beta-blockers, alpha-2 agonists, and carbonic anhydrase inhibitors. Beta-blockers are the first-line agents in this condition. Prostaglandin analogs are relatively contraindicated in cases of steroid-induced glaucoma following uveitis treatment.
- Laser trabeculoplasty- may be considered if medical management is unsuccessful, and there is a threat of impending optic nerve damage. It may also be considered in patients experiencing undesirable side effects with antiglaucoma drugs.
- Surgical management- surgery is indicated in those patients who fail to respond to medical and laser therapies. It may also be indicated in those patients who may be expected to have further exposure to steroids. The most commonly employed surgical procedure is trabeculectomy; other options include tube shunt surgeries or cyclodestructive procedures.
- Pseudoexfoliation Glaucoma
Pearls and Other Issues
Although steroid use is of utmost benefit in many autoimmune and inflammatory conditions, regular monitoring of the patient’s ocular condition is mandatory to detect this complication at the earliest stage. This workup should include baseline IOP measurements, followed by checking IOP after two weeks, then every 4 to 6 weeks for about three months, and then six-monthly (if the initial response is ruled out). Although steroid-induced glaucoma is a dangerous and potentially blinding condition, it is manageable by early detection and prompt initiation of anti-glaucoma treatment.
Enhancing Healthcare Team Outcomes
Steroids are widely prescribed by healthcare workers, including the nurse practitioner, physician assistant, and physicians. One of the most dangerous side effects of these drugs is an elevated IOP. Thus, it is essential for the healthcare team to monitor the patient for eye symptoms and refer them to an ophthalmic nurse practitioner/ophthalmologist/optometrist for the screening of glaucoma. If the steroid cannot be tapered, the patient may need to start on anti-glaucoma medications. When treating glaucoma, the prognosis is good.